Kansas, 2014Hail and Damaging Winds in Kansas, October 1 to 2, 2014
October 1 to 2, 2014 · NWS TOP · 26 events in 10 counties and zones
On the afternoon of Oct 1st a very unstable air mass as well as favorable winds moved into northeast KS. Several disturbances in the mid levels caused severe supercell thunderstorms to develop along a cold front draped across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of Oct 1st a very unstable air mass as well as favorable winds moved into northeast KS. Several disturbances in the mid levels caused severe supercell thunderstorms to develop along a cold front draped across the region. These storms produced hail larger than golf balls and went through populated cities. There were also damaging winds mainly to trees. Luckily the lowest level winds were not stronger otherwise tornadoes would have been a possibility.
The next morning a severe storm formed in central KS and moved eastward through northeast KS. This storm had damaging winds and large hail. Several cities reported significant damage including power poles and lines down, roof damage, and broken windows from this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 1, 2:29 PM CST, 26 minutes earlier.
Area forecast discussion, Oct 1, 2:29 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT Wed Oct 1 2014
.SHORT TERM...(This Evening through Thursday)
Issued at 320 PM CDT WED OCT 1 2014
Spring like conditions driving an early October forecast today as
severe storms have developed over southeastern Kansas and west
central Missouri. Earlier clouds and showers over eastern Kansas
gave way to clearing early and then afternoon cumulus clouds as
daytime heating ensued. Diffuse boundary / surface trof still
appears to extend from near Newton Kansas northeast through Council
Grove and into Wabaunsee county. Morning and afternoon soundings
continue to show an unstable atmosphere, but low level winds in the
surface trof have weakened through the day. Dewpoints near 70
continue to move northward into the counties south of the
interstate.
Conditional severe threat remains for east central Kansas. Lack of a
strong forcing mechanism over our area makes forecast more
difficult. However storms to the south have mid level energy moving
into SE Kansas and NE Oklahoma, and hodographs going straight in the
mid levels favor splits, with left movers approaching our south CWA
edge at this time. Primary threat from these storms will be large
hail and winds, although with outflow boundaries moving out of the
southern and eastern storms, will need to watch for tornado threat
as well. Worth mentioning these storms are producing considerable
lightning and locally heavy rainfall. That said, the better
conditions come together primarily for the counties along and SE of
the turnpike where the watch is now in place. As the low level jet
increases later this evening, may see additional strengthening if
storms develop in south central Kansas and move into our southeast
as the latest HRRR would suggest.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 320 PM CDT WED OCT 1 2014
Main upper trough axis ejects eastward into the central plains on
Thursday. The sfc low is progged to deepen through the day as it
phases with the upper wave. Showers and thunderstorms from the
overnight period will have made its way into north central KS by
Thurs. morning. A decent 30 to 40 kt h85 jet may also support
additional convection forming over east central KS. Through the day
on Thursday, the main frontal boundary continues to trend more
progressive in pushing east of the CWA by 00Z Friday. Dependent on
mesoscale factors such as if and when morning convection in the east
can clear out and where the boundary sets up by peak heating may
form a few strong to severe storms in the late afternoon. Far
eastern KS should see the best chances for severe weather with
mainly high wind and large hail the primary hazards. Localized
flooding may also pose a hazard for the entire area with an average
of 0.5 to 2.5 inches of rainfall in the past 24 hours. Convection
clears east Thursday evening as a stronger upper wave plunges
southeast into the Great Lakes region. Strengthening mid and low
level wind field pickup sfc speeds from the northwest between 20 and
25 mph sustained on Friday. Consensus operational guidance is
hinting on a weak wave traversing through the mean flow across
northeast Kansas on Friday. While model soundings do not show ample
low level moisture, included a low end chance for showers. The main
story through the weekend will be strong subsidence and cold air
advection as highs fall Friday from the 70s to the 60s for Saturday.
May need frost headlines for Saturday AM as trends with h85 temps
continue to fall near 0C. Have lowered low temps down into the
middle and lower 30s area wide.
Extended period remains quiet and dry as northwest flow and blocking
ridge holds over the western CONUS. Airmass modulates back with
highs in the 70s and lows in the 50s. Another digging trough over
the Great Lakes region may push weak embedded waves southward into
the region on Wednesday where slight chances for precip were
mentioned.
&&
.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1228 PM CDT WED OCT 1 2014
Kept similar as previous forecast with best chances for
thunderstorms actually occurring at a TAF site in the early
morning hours. In the meantime there should be storms near taf
sites late afternoon, and will then be followed by more widespread
showers and storms moving across eastern Kansas in the morning,
when prevailing mvfr rain/cigs more likely to move in.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...67
LONG TERM...Bowen
AVIATION...67
Hazardous weather outlook, Oct 1, 2:50 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED OCT 1 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT WED OCT 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDELY SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
THROUGH EARLY EVENING ACROSS AREAS ALONG AND SOUTH OF THE KANSAS
TURNPIKE. LARGE HAIL AND STRONG WINDS ARE EXPECTED. AN ISOLATED
TORNADO IS POSSIBLE FROM 4 PM THROUGH THE EARLY EVENING HOURS.
THIS EVENING THROUGH THE OVERNIGHT PERIOD...THUNDERSTORMS WILL
REDEVELOP AND TRACK ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT OVER
EAST CENTRAL KANSAS. HAIL AND GUSTY WINDS ARE THE PRIMARY HAZARDS.
PREVIOUS RAINFALL MAY POSE A LOCALIZED FLOODING POTENTIAL
ESPECIALLY OVER NORTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW SEVERE STORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS THURSDAY
AFTERNOON. IF MORNING CONVECTION CAN CLEAR OUT... STRONG TO SEVERE
THUNDERSTORMS MAY REDEVELOP ALONG AND JUST AHEAD OF A COLD FRONT
TRACKING SOUTHEASTWARD THROUGH THE REGION. DAMAGING WINDS...HEAVY
RAIN AND LARGE HAIL ARE THE MAIN HAZARDS.
LOWS IN THE LOWER TO MIDDLE 30S SATURDAY MORNING MAY DEVELOP
PATCHY FROST OVER THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AFTER 4 PM.
Thunderstorm Wind, Anderson
- When
- October 1, 2:55 PM CST to 2:57 PM CST
- Where
- Anderson County, 1.48 mi SSW of Greely
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -95.130
Reported 6 in diameter tree limbs down from a healthy tree.
Hail, Anderson
- When
- October 1, 3:15 PM CST to 3:17 PM CST
- Where
- Anderson County, 3.33 mi ENE of Mont Ida
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.230, -95.310
A few golf balls reported.
Hail, Pottawatomie
- When
- October 1, 5:18 PM CST to 5:20 PM CST
- Where
- Pottawatomie County, Westmoreland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -96.420
Hail, Pottawatomie
- When
- October 1, 5:26 PM CST to 5:28 PM CST
- Where
- Pottawatomie County, 3.8 mi E of Westmoreland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -96.350
Hail, Jackson
- When
- October 1, 6:28 PM CST to 6:30 PM CST
- Where
- Jackson County, 4.23 mi NW of Mayetta
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.370, -95.790
Hail, Jackson
- When
- October 1, 6:28 PM CST to 6:30 PM CST
- Where
- Jackson County, 2.14 mi SSW of Holton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -95.760
Thunderstorm Wind, Jackson
- When
- October 1, 6:47 PM CST to 6:50 PM CST
- Where
- Jackson County, 0.87 mi SE of Mayetta
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.320, -95.720
Hail, Jackson
- When
- October 1, 7:05 PM CST to 7:07 PM CST
- Where
- Jackson County, 2.14 mi SSE of Holton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.440, -95.740
Hail, Jefferson
- When
- October 1, 7:06 PM CST to 7:08 PM CST
- Where
- Jefferson County, 0.87 mi NE of Valley Falls
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.340, -95.460
Hail, Jefferson
- When
- October 1, 7:15 PM CST to 7:17 PM CST
- Where
- Jefferson County, Nortonville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -95.330
Hail, Shawnee
- When
- October 1, 7:20 PM CST to 7:22 PM CST
- Where
- Shawnee County, 1.07 mi E of Silver Lake
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -95.850
Thunderstorm Wind, Coffey
- When
- October 1, 7:20 PM CST to 7:22 PM CST
- Where
- Coffey County, 2.72 mi E of Gridley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -95.830
Report of 3 power poles and lines down.
Thunderstorm Wind, Shawnee
- When
- October 1, 7:25 PM CST to 7:28 PM CST
- Where
- Shawnee County, 1.75 mi SW of Topeka
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -95.700
Hail, Jefferson
- When
- October 1, 7:40 PM CST to 7:42 PM CST
- Where
- Jefferson County, Winchester
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.320, -95.270
Thunderstorm Wind, Shawnee
- When
- October 1, 7:40 PM CST to 7:43 PM CST
- Where
- Shawnee County, 2.98 mi SW of Topeka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -95.720
Tree limbs up to 3 inches in diameter down.
Hail, Shawnee
- When
- October 1, 7:41 PM CST to 7:43 PM CST
- Where
- Shawnee County, 0.69 mi N of (Top)billard Arpt to
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.080, -95.620
Thunderstorm Wind, Shawnee
- When
- October 1, 7:41 PM CST to 7:44 PM CST
- Where
- Shawnee County, 0.69 mi N of (Top)billard Arpt to
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.080, -95.620
Hail, Jefferson
- When
- October 1, 7:50 PM CST to 7:52 PM CST
- Where
- Jefferson County, 2.55 mi ENE of Grantville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -95.530
Hail, Shawnee
- When
- October 1, 9:06 PM CST to 9:08 PM CST
- Where
- Shawnee County, 2.14 mi SSE of Elmont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -95.690
Hail, Shawnee
- When
- October 1, 9:15 PM CST to 9:17 PM CST
- Where
- Shawnee County, 2.14 mi NNW of (Top)billard Arpt to
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -95.630
Thunderstorm Wind, Cloud
- When
- October 2, 6:02 AM CST to 6:05 AM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.570, -97.660
Hail, Cloud
- When
- October 2, 6:05 AM CST to 6:07 AM CST
- Where
- Cloud County, 3.48 mi WSW of Huscher
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -97.660
Hail, Washington
- When
- October 2, 6:30 AM CST to 6:32 AM CST
- Where
- Washington County, 1.07 mi E of Vining
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -97.280
Hail, Marshall
- When
- October 2, 7:12 AM CST to 7:14 AM CST
- Where
- Marshall County, 0.53 mi E of Bestwall
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.680, -96.660
Thunderstorm Wind, Marshall
- When
- October 2, 7:27 AM CST to 7:30 AM CST
- Where
- Marshall County, 0.69 mi N of Frankfort
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.710, -96.420
Widespread wind damage reported throughout the town. Power lines and poles down. Roof of city hall blown off. Windows throughout the town were broken by hail or wind.
Thunderstorm Wind, Nemaha
- When
- October 2, 7:58 AM CST to 8:01 AM CST
- Where
- Nemaha County, 1.38 mi N of Corning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -96.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, October 1, 2014$22 million · 1.25 in hail · 18 events
- Lightning Strike in Illinois, October 1, 2014$1.0 million · 1 event
- Flooding in Nebraska, October 1 to 3, 2014$390,000 · 7 events
- Drought in Texas, October 1 to 31, 2014$73,000 · 25 events
- Flooding in Iowa, October 1 to 2, 2014$70,000 · 5 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 2014$23,000 · 1.75 in hail · 25 events
- Drought in Oklahoma, October 1 to 31, 201442 events
- Flood and Heavy Rain in Iowa, October 1 to 2, 2014$10,000 · 25 events
- Drought in New Mexico, October 1 to 31, 201420 events
- Flash Flood and Hail in Kansas, October 1 to 2, 20142 in hail · 20 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 20142 in hail · 18 events
- Drought in Texas, October 1 to 31, 201416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 542681, 538954, 542665, 542666, 542667, 542668, 542691, 542669, 542670, 542671, 542675, 542687, 542683, 542672, 542685, 542673, 542684, 542674, 542676, 542677, 542692, 542678, 542679, 542680, 542689, 542690.